Kansas, 2015

Winter Weather in Kansas, December 24, 2015

December 24, 2015 · NWS GID · 2 events in 2 counties and zones

This Thursday morning (Christmas Eve) featured a widespread light to at-times moderate snow event across much of this six-county North Central Kansas area, all of which fell during the pre-dawn hours. 5 inches, some places within Phillips and Smith counties reported locally higher totals of 3 -5, marking the biggest snowfall of the early winter season.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Thursday morning (Christmas Eve) featured a widespread light to at-times moderate snow event across much of this six-county North Central Kansas area, all of which fell during the pre-dawn hours. While the majority of locations received between 1 and 2.5 inches, some places within Phillips and Smith counties reported locally higher totals of 3 -5, marking the biggest snowfall of the early winter season. According to a combination of CoCoRaHS and NWS cooperative observers, a few of the highest reports featured 5 at Phillipsburg and 3 at Smith Center and seven miles northwest of Lebanon. On the lower end of the spectrum, far southern and southeastern portions of the area, especially Mitchell County, saw little to no snow as slightly warmer air aloft allowed precipitation type to prevail as rain and possibly a brief period of sleet. All in all, this was a fairly low-impact event, especially given that winds averaged near-to-below 15 MPH and the snow was fairly wet in nature given surface temperatures a few degrees either side of freezing. In fact, many folks welcomed this snow as it set the stage for the first white Christmas parts of the area had seen in three years.

Timing-wise, this was clearly an overnight/early morning event for North Central Kansas. The first snowflakes pushed into Phillips and Rooks counties between 1-2 AM and the leading edge of steady precipitation reached Jewell and Mitchell counties between 3-4 AM. Snow fell for no more than 3-4 hours in most places, with the back edge pushing out of Jewell County to the northeast between 6-7 AM. In the mid to upper levels, this quick-hitting event was instigated by a rather low-amplitude shortwave trough tracking across Nebraska and northern Kansas, and embedded within a broad, larger-scale trough dominating the majority of the United States. Despite its fairly modest appearance in computer model data, this disturbance made the most of its mid-level isentropic lift and frontogenesis, resulting in slightly-higher-than-anticipated snow amounts in far North Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 24, 12:32 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 24, 12:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CST THU DEC 24 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 339 PM CST WED DEC 23 2015

THE FOCUS FOR THIS PERIOD IS TONIGHT AND EARLY THURSDAY...AND
THE HIGH LIKELIHOOD OF A LIGHT SNOW EVENT. HAVE INCREASED SNOW
CHANCES SUBSTANTIALLY AFTER MIDNIGHT TONIGHT AND EARLY THURSDAY.
THE SNOW WILL RIDE ALONG A WEAK MID-LEVEL WAVE CURRENTLY IN WRN
WYOMING AND NORTH OF STRONG H250 JET TO THE SOUTH. MODEL QPF
LOCATION HAVE FOCUSED ON OUR FORECAST...WITH AVERAGE ABOUT 0.15"
OR SO. HOWEVER A COUPLE MODELS HAVE UPWARDS OF A QUARTER INCH
LIQUID PRECIPITATION. KIND OF SPLITTING THE MIDDLE A BIT ON
AMOUNTS...BUT A GENERAL 1-2 INCH SNOW WILL BE MOST COMMON.
WINDS ARE LIGHT TONIGHT AND TOMORROW...SO NO BLOWING SNOW
IMPACTS. RIGHT NOW...GIVEN WE ARE INTO THE WINTER SEASON A
BIT...LOW END SNOW AMOUNTS...AND LITTLE WIND... HAVE OPTED
TO NOT ISSUE A WINTER WEATHER ADVISORY. TRENDS OVERNIGHT MAY
DICTATE OTHERWISE...ESPECIALLY ALONG AND EAST OF HIGHWAY 81...
BUT WILL DEFER THAT TO LATER SHIFT. CHOOSE TO ISSUE A SPECIAL
WEATHER STATEMENT FOR SOME EXTRA HIGHLIGHT OF TONIGHTS EVENT.

THE SNOW WILL END FROM WEST TO EAST...ENDING FIRST NEAR SUNRISE IN
WESTERN AREAS...AND AROUND NOON IN THE FAR EAST. RIGHT NOW WE
HAVE ENOUGH CLEARING THE AFTERNOON TO GARNER SOME WARMING AND
TEMPERATURES ABOVE FREEZING. LOCATIONS WITH 2 INCHES OF FRESH
SNOW WOULD BE MOST LIKELY TO COOLER...OR EASTERN AREAS WHERE
SNOW AND CLOUDS HOLD THE LONGEST. IN GENERAL...DO EXPECT AT
LEAST SOME MELTING ON ROADS, ETC.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 339 PM CST WED DEC 23 2015

THE START OF THE LONG TERM PERIOD THURSDAY NIGHT SHOWS MODELS IN
GOOD AGREEMENT WITH SWRLY FLOW IN PLACE IN THE UPPER LEVELS...AHEAD
OF A TROUGH DIGGING SOUTH OVER THE WRN CONUS. AT THE SFC...EXPECTING
A WEAKER PATTERN ACROSS THE AREA TO START OFF...BUT AS HIGH PRESSURE
CONTINUES SLIDING OFF TO THE EAST AND LOW PRESSURE BECOMES BETTER
ORGANIZED OVER THE ROCKIES...WINDS WILL TURN MORE SOUTHERLY. KEPT
THE OVERNIGHT PERIOD DRY...WITH ANY POPS HELD OFF UNTIL 12Z
FRIDAY...BUT CONFIDENCE IN THOSE FEW PRE DAWN HOURS STAYING DRY IS
NOT THE HIGHEST. MODELS CONTINUE TO SHOW THE POTENTIAL FOR SOME
LIGHT QPF ACROSS PORTIONS OF THE AREA NEAR/AFTER 12Z FRIDAY...AS A
WEAKER LEAD SHORTWAVE DISTURBANCE IS EJECTED OUT AHEAD OF THE MAIN
TROUGH OVER THE WRN CONUS...ALSO AIDED BY INCREASED LIFT ALONG THE
NOSE OF A 30-40 KT SRLY LLJ. KEPT POPS ON THE LOW SIDE...A FEW
MODELS SHOW NO QPF AFFECTING THE CWA DURING THIS PERIOD. SHOULD IT
DEVELOP...THE FORCING WILL CONTINUE TO PUSH N-NE THROUGH THE DAYTIME
HOURS FRIDAY...AND HAVE THAT TREND IN THE POPS. ITS POSSIBLE MUCH OF
THE CWA MAY SEE LITTLE/IF ANYTHING...WILL SEE HOW THINGS TREND.

LOOKING AHEAD TO THE UPCOMING WEEKEND...FRIDAY NIGHT INTO THE
DAYTIME HOURS ON SATURDAY...THE MODELS CONTINUE TO SHOW 2 AREAS OF
ENERGY DEVELOPING OUT OF THIS UPPER LEVEL TROUGH PUSHING THROUGH THE
ROCKIES...WITH THE STRONGER PORTION BRING LOW PRESSURE DIGGING
FURTHER SOUTH/ORGANIZING BY 12Z SAT OVER THE FOUR CORNERS REGION. THE
SECOND MORE NRN PIECE OF ENERGY IS EXPECTED TO KEEP PUSHING TO THE
NORTHEAST...AND WILL BE THE DRIVING FORCE FOR THAT TIME FRAME. WHILE
THERE CONTINUE TO BE DIFFERENCES WITH HOW MUCH OF THE CWA IS
IMPACTED...AGREEMENT IS GOOD THAT THE NRN HALF STANDS THE BETTER
CHANCE OF ACCUMULATION. THERE ARE ALSO REMAINS SOME DIFFERENCES WITH
THE TIMING OF THE PUSH OF COLDER AIR...AND THUS CHANGE OVER TO SNOW.
AT THIS POINT...FORECAST IS CALLING FOR FAR NRN PORTIONS OF THE CWA
TO PICK UP AN INCH OR SO OF NEW SNOW THROUGH SATURDAY MORNING. DIDNT
PUT IT INTO THE FORECAST DUE TO LACK OF CONFIDENCE...BUT MAY HAVE TO
CONSIDER A MENTION OF -FZDZ FRI NIGHT INTO SAT MORNING IF SOMETHING
LIKE THE NAM PANS OUT.

SATURDAY NIGHT INTO SUNDAY...THE 12Z MODELS HAVE CONTINUED THE TREND
OF THE MAIN UPPER LEVEL LOW DIGGING A BIT FURTHER SOUTH...AND BY 12Z
SUNDAY LOOKS TO BE LOCATED ROUGHLY OVER THE WRN TX/MEXICO BORDER.
THE MAIN CHANGE TO THE FORECAST DURING THIS TIME WAS TO LOWER
POPS...WITH THE MAJORITY OF OUR NEB COUNTIES NOW POP-FREE. IF THIS
TREND STICKS...FEEL THAT POPS WILL BE ABLE TO BE COMPLETELY
REMOVED...WITH THE BETTER CHANCES WELL SOUTH OF THE CWA OVER THE SRN
PLAINS.

INTO THE EARLY PORTION OF THE NEXT WORK WEEK...MAIN CONCERN LIES
WITH THE PASSAGE OF THAT MAIN UPPER LOW. COMPARED TO 24 HOURS
AGO...THE AGREEMENT BETWEEN MODELS HAS IMPROVED...BUT THERE IS STILL
ROOM FOR MORE. BY 12Z MONDAY...THE SPREAD OF THE LOCATION OF THE LOW
RANGES FROM THE OK/TX BORDER TO FURTHER INTO THE HEART OF TX. WITH
TIME THE GFS CONTINUES TO BE THE QUICKER SOLUTION...BUT THE SPREAD
BETWEEN IT AND THE SLOWER SOLUTIONS IS NOT AS GREAT. IF
ANYTHING...THE 12Z RUN OF MODELS ARE A TOUCH SLOWER...WITH A BIT OF
AN EASTWARD SHIFT TO THE TRACK OF THE LOW. THE HIGHER POPS NOW SIT
DURING THE DAYTIME HOURS ON MONDAY /AND WOULD LIKELY NEED TO BE
EXTENDED INTO MONDAY EVENING/NIGHT IF TRENDS CONTINUE/...AND SIT OVER
THE ERN HALF OF THE CWA. WILL BE INTERESTING TO SEE IF THERE IS A
CONTINUED EASTWARD SHIFT...IF THERE IS...LESS OF THE CWA WOULD SEE
MUCH OF AN IMPACT. AS IT SITS NOW...STILL THE POTENTIAL FOR A MESSY
TIME FRAME WITH HEAVIER SNOW/GUSTY WINDS.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1232 AM CST THU DEC 24 2015

ALTHOUGH THESE FIRST FEW HOURS OF THE PERIOD WILL FEATURE VFR
CONDITIONS WITH ONLY A DEVELOPING MID-LEVEL CEILING...A FAIRLY
STEADY AREA OF LIGHT TO POTENTIALLY AT-TIMES MODERATE SNOW WILL
BREAK OUT AND AFFECT BOTH KGRI/KEAR MAINLY DURING THE 08Z-15Z
TIME FRAME. DURING THIS TIME...BOTH CEILING/VISIBILITY WILL LIKELY
FLUCTUATE BETWEEN MVFR/IFR...WITH AT LEAST A BRIEF PERIOD OF LIFR
NOT OUT OF THE QUESTION. TOTAL SNOW ACCUMULATION IS CURRENTLY
EXPECTED TO BE IN THE 1-2" RANGE.

ONCE SNOW ENDS BY MID-LATE MORNING...CONFIDENCE IN A RETURN TO
VFR VISIBILITY IS QUITE HIGH FOR THE REMAINDER OF THE PERIOD...BUT
CEILING IS STILL A QUESTION MARK WITH VARYING MODEL DEPICTIONS OF
WHEN/IF CEILINGS RISE AND/OR SCATTER OUT TO VFR. FOR NOW...WILL
AIM FOR A MID-LATE AFTERNOON RETURN TO VFR...BUT CONFIDENCE IS NOT
ALL THAT HIGH.

FORTUNATELY...SURFACE WINDS ARE NOT EXPECTED TO BE A MAJOR ISSUE
DURING THE PERIOD...WITH SPEEDS LARGELY AT/BELOW 7KT...AND
DIRECTION SOMEWHAT VARIABLE AS A RATHER WEAK PRESSURE GRADIENT
REMAINS IN PLACE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...NOAA/NWSMORITZ
LONG TERM...ADP
AVIATION...PFANNKUCH
Hazardous weather outlook, Dec 23, 3:52 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CST WED DEC 23 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
352 PM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ONE TO TWO INCHES OF SNOW IS EXPECTED TONIGHT ACROSS A MAJORITY OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE SNOW WILL
BEGIN ABOUT MIDNIGHT...AND WORK WEST TO EAST ACROSS THE AREA
OVERNIGHT. WINDS WILL BE LIGHT AND GENERALLY LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW WILL BE WRAPPING UP ACROSS THE AREA THURSDAY MORNING
WITH ADDITIONAL ACCUMULATIONS GENERALLY LESS THAN 1 INCH. WINDS
WILL REMAIN LIGHT.

THERE CONTINUES TO BE PERIODIC CHANCES FOR SNOW ACROSS THE REGION
THIS HOLIDAY WEEKEND INTO EARLY NEXT WEEK. AT THIS TIME THE BEST
CHANCES FAVOR FRIDAY NIGHT INTO SATURDAY MORNING ACROSS SOUTH
CENTRAL NEBRASKA...AND MORE WIDESPREAD CHANCES MONDAY AND MONDAY
NIGHT. PLENTY OF UNCERTAINTY REMAINS...SO BE SURE TO STAY UP TO DATE
AS THE FORECAST EVOLVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Smith

When
December 24, 1:00 AM CST to 6:30 AM CST
Where
Smith forecast zone
Reported by
CoCoRaHS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

CoCoRaHS observers reported 3.0 in Smith Center and also seven miles northwest of Lebanon.

Winter Weather, Phillips

When
December 24, 1:00 AM CST to 5:30 AM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A snowfall total of 5.0 inches occurred in Phillipsburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608491, 612244.